anticoagulants (Lixiana 60 mg) edoxaba... - British Liver Trust

British Liver Trust

26,438 members13,306 posts

anticoagulants (Lixiana 60 mg) edoxaban and liver cirrhosis

Rose2000 profile image
Rose2000

Hello everyone, I'm so confused and need your advice please. it's been for sometimes that I get kind of palpitation, I went through some tests, and the result was having an extra beat which happens sometime. I've been given Bisoprolol 1.25 mg for AF or my palpitation, which I took it for nearly 2 months, I showed very bad reaction and had to stop it. Also I've been told that I need to take anticoagulant 60 mg to prevent stroke.

This is my question, I have stage 1 cirrhosis and my platelets are low may be 62, also in the leaflet of the medicine is written " if you have severe liver disease, this medicine increases the risk of bleeding". Now I'm confused should I take this medicine regarding my liver condition or not? my score of having stroke is 3.

Is anyone with liver cirrhosis taking anticoagulant? Does this medicine make the liver condition worse? Did anyone experienced bleeding with using this medicine?Is anyone taking this medicine for AF with dose of 30 mg, does this dose (30mg) effective? or if you have any more information regarding this matter please let me know.

Many thanks.

Rose

14 Replies

Hi Rose, obviously not a doctor, but mine told me they way up what it says on the leaflet vs the benefit of you taking the meds or not. If the benefit outways the cons, then they may still prescribe. That said, errors do occur so I suggest you check with your doctor to verify ok.

Good luck 🙂

Rose2000 profile image
Rose2000 in reply to Archie1962

Thanks Archie for your reply, my GP said try it, but I'm worried of bleeding and also medicine effects badly on my liver. I thought may be some people in here have experience of using anticoagulant and can advice me.

It is extremely common to see "do not take if you have liver issues" on many medications. One of my liver Consultants told me that even though they know it is safe to take these medications, it will still state "do not take if you have liver issues". If you have been prescribed by your Consultant, then they are aware of the possible risks and would not have prescribed it. In addition, when the prescription goes through to the pharmacy, the pharmacist will check to make sure that there are no reasons for you not to take this medication (as they will look at all your other meds, which sometimes the Consultants or GP may not).

I take anticoagulants (and have done for some time now) with advanced liver disease and have been monitored not only by my liver Consultant but also by the Haematology team. If you are still concerned then you should speak to one of them and they should be able to explain the pros and cons for you.

It is true that if you have a bleed, then an anticoagulant will increase your risk of bleeding more quickly, which is why you should be monitored through bloods and checked for possible varices through endoscopy. It is a question of balance. Yoru chances of having a stroke may be higher than your chances of having a bleed, so on balance, you are better off taking the anticoag. However, I take a different anticoagulant to you and for a different reason, so you need to ask for an explanation from someone medically qualified to explain it all to you.

My condition has improved since taking the anticoagulant, so in my case, my liver has not got worse. The anticoagulants all behave differently and so are prescribed with different outcomes in mind.

I have no knowledge of strokes, so cannot comment on this.

All the best :)

Rose2000 profile image
Rose2000 in reply to CarpeDiem11

Thank you so much CarpeDiem for your explanation, that's very helpful. My liver specialist doesn't know about my recent problem yet. I will see him on October.

Actually I had a phone call from the Haematology team and my medicine was prescribed by them. I didn't have much chance to ask all my questions to clear everything. But as you mentioned I've been told that they will monitor me regularly. I discussed my concern with my GP, she told me just try it.

With your explanation I'm going to try it. I really appreciate your help.

All the best,

Rose

CarpeDiem11 profile image
CarpeDiem11 in reply to Rose2000

I'm glad my post was of help. I personally would call the Haem team and say you are worried about the new meds and could someone explain why they have prescribed this one. Write down any questions you have, so that you know what to ask them.

Also, if you speak to the pharmacist and ask for a private chat, they should be able to answer some of your questions.

At my GP's surgery, there are nurses that deal just with anticoagulants, so ask if its possible to have a chat with one of them- I found them very helpful.

I hope things work out for you and at least one of these people can reassure you with further info.

All the best.💐

Rose2000 profile image
Rose2000 in reply to CarpeDiem11

Thanks very much, I will definitely contact them, also will check if at my GP's surgery there are nurses who are dealing with anticoagulants. This would be easier for me to discuss and ask my questions. Thanks again.

All the best,

Rose

I’ve been on Warfarin some 24 years with a brief spell on Apixaban

Rose2000 profile image
Rose2000 in reply to Splodge60

Thanks for your comment, I appreciate it.

All the best,

Rose

First off, I’m here in the US so maybe anticoagulants may be different brands. I’ve been on Coumadin for 40 years because of a mechanical heart valve. I have no choice to be on it. It is a must. My bloodwork is followed very closely, every two weeks. That way, it can be kept in range. I would certainly call your dr and let them know all your concerns. My cardiologist here in the states is wonderful, and his staff of nurses are knowledgeable. I’m sure your dr will know exactly how to help you. Thinking of you.

Rose2000 profile image
Rose2000 in reply to Bluegirl52

Thank you Bluegirl for your comment. I really need to see my cardiologist to discuss and clear every thing. Unfortunately I have to wait until September. Everything was arranged for me over the phone.

I'm mostly concerned about my platelets which are low and in this case anticoagulants' effect would be bad and would cause bleeding.

You are 40 years on Coumadin medicine, did you have any bleeding? Did it effect on your liver? and mainly how is your platelet level ? Are they low now? Or were they low when you started the medicine ? Did your medicine effect on your platelets at all? Sorry for asking you too many questions. Many thanks,

All the best,

Rose

Bluegirl52 profile image
Bluegirl52 in reply to Rose2000

Hi Rose! I don’t think Coumadin ever bothered my platelets, but my platelets are sometimes low, but not horribly low. Then within a day or two my platelets are within normal again. I’ve seen this in the hospital and since they take blood everyday, I’ve seen how fast platelet values can change. I do take tons of medication for my heart, so maybe some of them can affect platelets. Do you take other meds? I have had one big bleeding episode in 40 years. Had to have emergency surgery to stop the bleeding. I had an ovarian cyst that ruptured and I was bleeding into my abdomen. This past Dec and then again in March I had bleeds from a bleeding vessel in my small intestines that the drs can’t seem to locate. Not an emergency but landed in the hospital with anemia. So really not bad considering I’ve been on Coumadin for 40 years. I would talk with your dr about your platelets and your risk for bleeding. As always be careful about not falling, etc. Hope this helps a little. Will be praying for you! Linda

Rose2000 profile image
Rose2000 in reply to Bluegirl52

Thank you so much Linda. Your detailed information is really very helpful. You are doing very well with being 40 years on anticoagulants.

The medications I'm on are: Thyroxine, Urso for liver and Asthma spray. I also take calcium and Vitamin D.

For my heart palpitation I was given Bisoprolol 1.25mg, as this medicine effected on my asthma also caused me too many other problems then I had to stop it.

But I've been told to Prevent stroke because of palpitation I need to take Anticoagulants ( edoxaban 60), this is where all drama started😊. On Monday I will speak to specialist nurse to see if there is possibility to reduce the dose of edoxaban From 60 to 30.

Many thanks again, I really appreciate your help and the advice.

All the best, Rose

Trust9 profile image
Trust9Administrator

Good afternoon Rose2000,

No one in this forum is medically qualified to comment on an individuals medication, but it is very important that you are comfortable and confident in taking what has been prescribed for you. May I suggest you discuss this with your GP or your pharmacist.

Take care,

Trust9

Rose2000 profile image
Rose2000 in reply to Trust9

Thank you very much Trust 9, I will clear everything with my GP before taking my medicine.

You may also like...